CASE REPORTS
JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Fatal diphenhydramine poisoning with increased vascular permeability including late pulmonary congestion refractory to percutaneous cardiovascular support.

Clinical Toxicology 2008 November
BACKGROUND: Fatal adult cases of acute diphenhydramine poisoning are extremely rare.

CASE REPORT: Transiently awakened by a roommate, a 39-year-old man admitted to massive ingestion of an over-the-counter drug containing diphenhydramine salicylate. On admission the patient was semicomatose and developed circulatory collapse with severe dehydration and metabolic acidosis, followed by status epilepticus. Despite extensive life support measures including percutaneous cardiopulmonary support, vascular permeability progressively increased, with pulmonary congestion as well as peripheral vasodilation evident as rubedo. The patient died without improvement of cardiac function. Subsequent diphenhydramine assays in serum specimens obtained at the time of delayed congestive symptoms indicated decreases in drug concentration to a sublethal amount.

DISCUSSION: We suspect that metabolites of diphenhydramine with histamine-agonist actions contributed to the development of fatal delayed symptoms.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app